Florida, 2010

Lightning Strike and Heavy Rain in Florida, June 3, 2010

June 3, 2010 · NWS JAX · 3 events in 1 county or zone

A weak upper level short wave trough traversed the area during the afternoon and evening which enhanced instability over the area. Sea breeze and outflow induced storms were slow moving to the east with surface based CAPE over 3000 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A weak upper level short wave trough traversed the area during the afternoon and evening which enhanced instability over the area. Sea breeze and outflow induced storms were slow moving to the east with surface based CAPE over 3000 J/kg. Aloft at 500 mb temperatures were -8 to -10 degrees Celcius.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 3, 2:00 PM EST, 1 hour earlier.

Area forecast discussion, Jun 3, 2:00 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
300 PM EDT THU JUN 3 2010

...INCREASING POPS FRI WITH LOCALLY HEAVY RAINFALL POSSIBLE...

.SYNOPSIS...UPPER SW FLOW CONTINUES ACROSS THE AREA WITH UPSTREAM
SHORTWAVE OVER THE FL PANHANDLE GIVING THE APPEARANCE OF SOME
WEAKENING OVER THE LAST FEW HOURS. STILL...THIS FEATURE IS HELPING
TO INITIATE SHOWERS AND TSTMS ACROSS ALL BUT THE SE CORNER OF THE
AREA. MOST WIDESPREAD CONVECTION IS OCCURRING OVER APALACHEE BAY
AND INTO THE CENTRAL FL PANHANDLE WITH OTHER STRONG TO SEVERE
STORMS DEVELOPING OVER CENTRAL FL. LARGE SCALE UPPER TROF EXTENDS
FROM THE GREAT LAKES REGION TO MEXICO WITH LARGE UPPER LOW CENTERED
OVER SE TX. ANOTHER STRONG SHORTWAVE IS EVIDENT ON H2O VAPOR LOOP
AND RUC ANALYSIS OVER THE CENTRAL GOMEX. IN THE IMMEDIATE AREA...
LARGE OUTFLOW BOUNDARY NOTED FROM EARLIER CONVECTION EXTENDING
FROM EXTREME SE GA TO NEAR LAKE CITY. ATLANTIC COAST SEABREEZE HAS
INITIATED...BUT IS PINNED FAIRLY CLOSE TO THE COAST. TEMPERATURES
ARE NEAR 90 OUTSIDE OF RAIN AREAS.

.SHORT TERM...EXPECT TSTMS TO CONTINUE TO FIRE THRU THE AFTERNOON
AND INTO THE EVENING HOURS. TSTM DEVELOPMENT SHOULD EXPAND ALONG
THE OUTFLOW AND SEABREEZE COLLISION AS THE INTERSECTION OCCURS
FROM N TO S ALONG THE SEABREEZE FRONT.

NEXT STRONGER SHORTWAVE WILL MOVE NE ACROSS THE REMAINDER OF THE
GOMEX LATE TONIGHT AND EARLY FRI WITH INCREASING DYNAMIC FORCING
PROVIDING LIKELY POPS ACROSS THE AREA. CONVECTION WILL BEGIN EARLY
OVER THE GULF COAST AREA AND SPREAD NE ACROSS THE REMAINDER OF THE
AREA THRU THE MORNING. WILL INDICATE LOCALLY HEAVY RAINFALL IN
GRIDS AND ZFP DURING THE DAY FRI. STORM MOTION WILL BE FAIRLY SLOW
EVEN THO IT WILL INCREASE THRU THE DAY. IN ADDITION...PRECIP H2O
VALUES WILL BE AROUND 2 INCHES.

AS UPPER TROF REMAINS W OF THE AREA...SHORTWAVE ENERGY WILL LIKELY
CONTINUE TO ENHANCE MOSTLY DIURNAL CONVECTION...BUT POPS WILL BE A
BIT CLOSER TO CLIMO ON SAT AFTERNOON.

.LONG TERM...12Z GFS IS A COUPLE DEGREES COOLER WITH MAX TEMPS
DURING THE EARLY TO MID PORTION OF THE COMING WEEK AS SW US HIGH
IS PROGGED TO STAY A BIT FARTHER W THAN PREVIOUS RUNS.
TEMPERATURES STILL EXPECTED TO BE ABOVE NORMAL DURING THIS PERIOD
WITH CONTINUED DIURNAL TSTMS.

&&

.AVIATION...SOME TEMPO MVFR CONDS IN TSTMS WILL BE POSSIBLE
THROUGH THE EVENING HOURS. OTHERWISE MAINLY VFR CONVECTIVE DEBRIS
CLOUDS OVERNIGHT WITH SOME MVFR CIGS POSSIBLE TOWARD MORNING.
GOMEX SBRZ EXPECTED TO MAKE QUICK START ON FRIDAY WITH MVFR TSTM
ACTIVITY MOVING IN KGNV BY MID MORNING AND THE REST OF THE TAF
SITES BY LATE MORNING.

&&

.MARINE...SWLY FLOW AT 10 TO 15 KNOTS OR LESS AND SEAS 3 FT OR
LESS WILL CONTINUE THROUGH THE WEEKEND. MAIN IMPACT THE NEXT
SEVERAL DAYS WILL BE OFFSHORE MOVING THUNDERSTORMS. FLOW WILL
INCREASE ALONG OF AND AHEAD OF BACK DOOR FRONT NORTH OF THE REGION
SUNDAY NIGHT INTO EARLY NEXT WEEK AND NOCTURNAL SWLY SURGE EVENTS
MAY REACH 15 TO 20 KNOTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  70  89  72  92 /  40  70  30  50
SSI  74  85  75  89 /  20  60  30  40
JAX  72  88  74  91 /  30  70  30  40
SGJ  74  87  75  89 /  30  70  30  40
GNV  72  89  73  93 /  40  70  20  40
OCF  73  90  74  92 /  40  70  20  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.

&&

CARROLL/HESS/PRESNALL/GUILLET
Hazardous weather outlook, Jun 3, 9:30 AM EST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1030 AM EDT THU JUN 3 2010

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-041000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
1030 AM EDT THU JUN 3 2010

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...ISOLATED STRONG THUNDERSTORMS THIS AFTERNOON AND EVENING...

SCATTERED THUNDERSTORMS ARE FORECAST TO MOVE EAST AROUND 10 TO 15
MPH FROM THE I-75 CORRIDOR LATE THIS MORNING TO THE I-95 CORRIDOR
LATE IN THE AFTERNOON. SOME ENHANCEMENT WILL BE POSSIBLE ALONG THE
ATLANTIC SEABREEZE LATE IN THE DAY. FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES...STRONG WIND GUSTS AND HAIL WILL BE THE MAIN
CONCERNS. STORM MOTION WILL STILL BE SLOW ENOUGH TO PRODUCE LOCALLY
HEAVY RAINFALL OF 1 TO 3 INCHES IN THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A STRONG UPPER LEVEL DISTURBANCE WILL TRAVERSE ACROSS THE AREA
ON FRIDAY AND NUMEROUS THUNDERSTORMS ARE EXPECTED. SOME OF THESE
STORMS MAY BECOME SEVERE WITH DAMAGING WINDS...LARGE HAIL...AND
LOCALIZED FLOODING.

SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND EVENING
THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

JDS/JCH

In the hours before

Special weather statement, Jun 3, 2:08 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
308 PM EDT THU JUN 3 2010

FLZ031-032-036-037-032000-
ALACHUA-BRADFORD-CLAY-PUTNAM-
308 PM EDT THU JUN 3 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN
ALACHUA...SOUTHERN BRADFORD...SOUTHWESTERN CLAY AND WESTERN PUTNAM
COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 400 PM EDT...

AT 308 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 3 MILES NORTH OF
WALDO TO 3 MILES NORTHEAST OF NEWNANS LAKE TO 9 MILES SOUTHWEST OF
GAINESVILLE...MOVING NORTHEAST AT 20 MPH. THESE STRONG THUNDERSTORMS
WILL ALSO AFFECT AREAS AROUND WALDO...GAINESVILLE AIRPORT...
GAINESVILLE...HAMPTON...ORANGE HEIGHTS...ROCHELLE...NEWNANS LAKE...
KEYSTONE HEIGHTS...KINGSLEY AND GROVE PARK THROUGH 400 PM EDT. HAIL
UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3001 8185 2952 8203 2953 8247 2989 8228
TIME...MOT...LOC 1908Z 237DEG 18KT 2985 8214 2970 8217
          2958 8238

ENYEDI
Special weather statement, Jun 3, 2:26 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
326 PM EDT THU JUN 3 2010

GAZ136-151-152-032015-
BRANTLEY-PIERCE-WAYNE-
326 PM EDT THU JUN 3 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
BRANTLEY...EASTERN PIERCE AND SOUTHEASTERN WAYNE COUNTIES FOR STRONG
WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 415 PM EDT...

AT 326 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER HORTENSE...OR 8 MILES NORTH OF
NAHUNTA...MOVING NORTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL
ALSO AFFECT AREAS AROUND RAYBON...HORTENSE...BROADHURST...JESUP AND
GARDI THROUGH 415 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3163 8192 3151 8167 3122 8191 3131 8209
TIME...MOT...LOC 1926Z 210DEG 11KT 3134 8195

PETERSON
Special weather statement, Jun 3, 2:46 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
346 PM EDT THU JUN 3 2010

GAZ132-149-032030-
ATKINSON-COFFEE-
346 PM EDT THU JUN 3 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR ATKINSON AND
EASTERN COFFEE COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE
LIGHTNING VALID UNTIL 430 PM EDT...

AT 346 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHWEST OF PEARSON...MOVING
NORTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND PEARSON...DOUGLAS...WEST GREEN AND NICHOLLS THROUGH 430 PM
EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3166 8280 3153 8259 3147 8260 3146 8262
      3142 8262 3121 8293 3131 8307 3132 8307
TIME...MOT...LOC 1946Z 219DEG 13KT 3136 8286

PETERSON
Special weather statement, Jun 3, 2:52 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
352 PM EDT THU JUN 3 2010

GAZ154-165-166-032030-
COASTAL CAMDEN-COASTAL GLYNN-INLAND CAMDEN-
352 PM EDT THU JUN 3 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN CAMDEN
AND SOUTHERN GLYNN COUNTIES FOR STRONG WINDS AND FREQUENT LIGHTNING
VALID UNTIL 430 PM EDT...

AT 352 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTH OF HARRIETTS BLUFF...OR 9
MILES EAST OF WOODBINE...MOVING EAST AT 25 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS AROUND HARRIETTS BLUFF...DOVER
BLUFF...HIGH POINT AND JEKYLL ISLAND THROUGH 430 PM EDT. FREQUENT
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 MPH CAN BE EXPECTED
ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE
PONDING OF WATER ON ROADWAYS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3112 8140 3103 8141 3100 8143 3103 8145
      3099 8147 3094 8144 3098 8142 3097 8140
      3093 8139 3085 8142 3082 8167 3110 8170
      3113 8144 3112 8144 3110 8147 3109 8145
TIME...MOT...LOC 1952Z 251DEG 21KT 3094 8156

SHASHY
Special weather statement, Jun 3, 2:53 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
353 PM EDT THU JUN 3 2010

FLZ021-035-032045-
GILCHRIST-SUWANNEE-
353 PM EDT THU JUN 3 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
SUWANNEE AND NORTHWESTERN GILCHRIST COUNTIES FOR STRONG WINDS...SMALL
HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 445 PM EDT...

AT 353 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 3 MILES WEST OF BRANFORD...OR 13 MILES WEST OF
ICHETUCKNEE SPRINGS STATE PARK...MOVING NORTHEAST AT 10 MPH. THESE
STRONG THUNDERSTORMS WILL ALSO AFFECT BRANFORD...OBRIEN AND HILDRETH
THROUGH 445 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL
WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF
LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3020 8280 2984 8278 2981 8292 2983 8292
      2984 8289 2987 8288 2990 8290 2990 8292
      2995 8293 2996 8295 3000 8297 3001 8300
      3004 8302
TIME...MOT...LOC 1953Z 244DEG 9KT 2996 8297

ENYEDI
Special weather statement, Jun 3, 2:57 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
357 PM EDT THU JUN 3 2010

FLZ040-032100-
MARION-
357 PM EDT THU JUN 3 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
MARION COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 500 PM EDT...

AT 357 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED OVER WEIRSDALE...OR 4 MILES NORTHEAST OF THE
VILLAGES...MOVING NORTHEAST AT 10 MPH. THESE STRONG THUNDERSTORMS
WILL ALSO AFFECT AREAS AROUND WEIRSDALE...SUMMERFIELD...OCKLAWAHA...
LAKE WEIR...BELLEVIEW...MOSS BLUFF AND JUNIPER SPRINGS THROUGH 500 PM
EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2906 8207 2927 8164 2926 8164 2905 8163
      2904 8165 2896 8165 2895 8166 2895 8201
TIME...MOT...LOC 1957Z 237DEG 11KT 2901 8190

ENYEDI

The radar

The Jacksonville radar (KJAX), 112 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 lightning. Local standard time, as filed.

Heavy Rain, Flagler

When
June 3, 3:00 PM EST to 5:40 PM EST
Where
Flagler County, Palm Coast
Reported by
County Official
Coordinates
29.570, -81.210

Heavy rainfall of 2.75 inches was measured in Northern Palm Coast.

Heavy Rain, Flagler

When
June 3, 4:30 PM EST to 5:00 PM EST
Where
Flagler County, Palm Coast
Reported by
Amateur Radio
Coordinates
29.570, -81.210

Heavy rainfall produced 1.6 inches of rain in 30 minutes in West Palm Coast.

Lightning, Flagler

When
June 3, 5:30 PM EST
Where
Flagler County, Palm Coast
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
29.570, -81.210

A lightning strike caused a structure fire in Northern Palm Coast. The cost of damage was estimated.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227388, 227386, 227392.